Find My Doctor

Check to see if your provider is available through UH Personal Health Record.

Find your doctor now.
How to find your doctor.

Narcan on Hand?

Posted 2/1/2018 by UHBlog

The opioid crisis is a nationwide public health emergency. Do you know what to do if an overdose happens in your workplace? Ask us.

Rescue worker by police car

Hardly a day goes by without news about the U.S. opioid epidemic. And with good reason. The total number of opioid-related overdose deaths from 2002 to 2015 increased almost six-fold, according to the National Center for Health Statistics (NCHS).

Drug overdoses are becoming a major issue in the workplace, too. In fact, overdoses are one of the fastest growing causes of workplace fatalities, reports a 2017 U.S. Bureau of Labor Statistics (BLS) study. While still a small fraction of the 5,190 fatal work injuries recorded in the U.S. in 2016, overdose fatalities have increased by at least 25 percent annually since 2012.

These grim statistics are why many pharmacies now sell Narcan, the drug that reverses an opioid overdose. In states like Ohio, Narcan can be purchased without a prescription and is sold in two forms: as a nasal spray or in injectable vials.

But should your company have Narcan on hand – just in case? According to occupational medicine specialist Mundeep Chaudhry, MD, there are several factors you should consider, including:

  • The type of industry and people hired. “The decision depends on the kind of industry you're in and the population you hire,” Dr. Chaudhry says. “In some industries, if they don’t hire people who screen positive for drug use, they will have no labor to do the work. The risk is higher in these settings, though an overdose can happen anywhere, including office settings.”
    Many Ohio businesses have struggled with this. The NCHS preliminary data showed 514 fentanyl-related unintentional overdose deaths in 2014 in Ohio, almost a 500 percent increase from 2013 overdose deaths.
  • Emergency response training. When an overdose occurs, quick action is key.
    An opioid overdose causes the respiratory control centers of the brain to shut down, causing a cessation of breathing that leads to unconsciousness and eventually death. That period of time from unconsciousness to death is short, typically less than 10 minutes, Dr. Chaudhry says.
    “One giveaway that the person may have overdosed is, when you open their eyelids, you see pinpoint pupils,” he says.
    Besides immediately calling 9-1-1, your workplace will need to ensure the Narcan is housed in a safe, accessible location and that several people trained to give Narcan are designated to be part of this first-response team. Additionally, Dr. Chaudhry recommends all first responders at your workplace receive basic life support training.

“In my opinion, it's good (for businesses) to have Narcan on hand,” Dr. Chaudhry says. “We can help provide training on how to use Narcan and answer any questions an organization may have about drugs in the workplace.”

To learn more about University Hospitals' occupational health and safety services, connect with University Hospitals Employer Solutions for more information.

Mundeep Chaudhry, MD is an occupational medicine specialist for University Hospitals Occupational Health. You can request an appointment with Dr. Chaudhry or any other doctor online.

Posted in

"Better Living" Health & Wellness

Do you know which foods aren't as healthy as you think? Ever wonder what to look for in a running shoe? Do you know the warning signs of stroke? The answer to these questions and many others are contained in our monthly "Better Living" e-newsletters. For a FREE subscription, visit our Sign Up page.

Sign Up Now